Dr. John Wade, MD, FRCPC, Rheumatologist, talks about how to titrate off of prednisone safely.
Loading the player...Stopping Prednisone - How to Titrate Safely Dr. John Wade, MD, FRCPC, Rheumatologist, talks about how to titrate off of prednisone safely.
Click to unmute video
Featuring Dr. John Wade, MD, FRCPC, Rheumatologist
Duration: 1 minute, 25 seconds
If you’ve been on prednisone for longer than one month, it’s very important that you not stop the prednisone. It’s very important that if you’re on prednisone you taper it slowly.
Your body makes prednisone, and it makes about 7.5 milligrams of prednisone every day. And if you are on high doses of prednisone, your body stops making it. And as you get down to 7.5 milligrams a day of replacement, then your body needs to start making it again, and so you need to taper it very slowly from 7.5 milligrams off.
If you stop it cold turkey, you can get very sick. The symptoms you will experience may be nausea, vomiting, diarrhea, fatigue or dizziness with low blood pressure. So make sure if you’re on prednisone you always have enough so you don’t run out. So you get down to prednisone 7.5 milligrams a day, you have enough prednisone that you can then taper slowly under the direction of your doctor.
Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC
Local Practitioners: Rheumatologist
Prednisone Side Effects, Dosage & Diet ( 6 engaged.)
Open and print the Health Choices First Action Plan for discussion with your Healthcare Professional or for personal information purposes.
This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.